Alert archive / Montana / Tornado Warnings in 2004
Tornado Warning 1, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Jun 10, 2004, 3:30 PM MDT for Big Horn County, Montana; Sheridan County, Wyoming. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2004, 3:30 PM MDT (21:30 UTC)
- Expired
- Jun 11, 2004, 3:30 PM MDT
- In force
- 24 hr
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
Counties Big Horn County, MT, Sheridan County, WY
The radar
The Billings radar (KBLX), 144 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 830 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KBYZ 102131 TORBYZ MTC003-WYC033-102130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BILLINGS MT 330 PM MDT THU JUN 10 2004 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL SHERIDAN COUNTY IN NORTH CENTRAL WYOMING SOUTH CENTRAL BIG HORN COUNTY IN SOUTH CENTRAL MONTANA * UNTIL 330 PM MDT * AT 324 PM MDT...A TORNADO WAS REPORTED NEAR RANCHESTER MOVING NORTH AROUND 10 MPH. * THE TORNADO WILL REMAIN IN RURAL NORTHERN SHERIDAN COUNTY THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4475 10728 4484 10705 4524 10728 4511 10762 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 10, 2:20 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 10, 2:20 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
220 PM MDT THU JUN 10 2004
.SHORT TERM...VALID FOR FRI AND SAT...
VERY ACTIVE WEATHER PATTERN ACROSS THE FORECAST AREA AS UPPER TROUGH OF
LOW PRESSURE CONTINUING TO PUSH SLOWLY EAST ACROSS THE NORTHERN PLAINS.
TONIGHT...AFTERNOON HEATING OVER THE SOUTHEAST ZONES HAS ALLOWED LOW
LEVELS TO BECOME VERY UNSTABLE WITH LAPS SHOWING CAPES OF 1500 J/KG AND
LIS AROUND -6 OVER POWDER RIVER AND CARTER COUNTIES. UPPER JET IS
CAUSING STRONG DIFFLUENCE OVER THIS AREA. THUNDERSTORMS ALREADY
FIRING ALONG DRY LINE OVER CENTRAL WYOMING. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THESE STORMS. STRONG DIRECTIONAL AND SPEED
SHEAR WILL EXIST OVER THE FAR SOUTHEAST ZONES GIVING SOME STORMS THE
POTENTIAL FOR ROTATION. SPC HAS ALREADY ISSUED A TORNADO WATCH FOR
POWDER RIVER AND CARTER COUNTIES THROUGH 8 PM THIS EVENING.
TROUGH OF LOW PRESSURE WILL ALLOW STRONG SHORT WAVE ENERGY TO ROTATE
THROUGH THE AREA OVERNIGHT. PACIFIC MOISTURE CONTINUING TO FEED INTO
THE TROUGH ALLOWING FOR THE POTENTIAL OF HEAVY RAIN WITH THUNDERSTORMS
OVERNIGHT. HAVE RAISED POPS TO CATEGORICAL WEST AND NORTH TONIGHT. UPPER
TROUGH CONTINUES SLIDING EAST TONIGHT WHICH WILL ALLOW GOOD WRAP AROUND
PRECIP OVER MUCH OF THE AREA. GFS INDICATING SE MAY GET DRY SLOTTED
LATE TONIGHT AND HAVE KEPT SCATTERED POPS THERE. COLD POCKET OF AIR
ASSOCIATED WITH UPPER LOW IS BRINGING AREAS OF SNOW ABOVE 7000 FEET TO
THE SOUTHWEST MOUNTAINS. EXPECT SNOW ACCUMULATIONS TO STAY BELOW WARNING
CRITERIA BUT UP TO 5 INCHES IS POSSIBLE.
FRIDAY AND FRIDAY NIGHT...TROUGH PUSHING EAST OF THE STATE WITH STRONG
NORTHWEST FLOW SETTING UP. WEAK DISTURBANCES MOVING THROUGH THIS FLOW
AND COULD BRING SOME ISOLATED SHOWERS. EXPECT STRONG DOWN SLOPE WINDS
ACROSS THE REGION WHICH WILL PREVENT ANY WIDE SPREAD PRECIP IN THE
WEST. CENTRAL AND EASTERN ZONES WILL CONTINUE TO HAVE A GOOD CHANCE OF
PRECIP WITH WRAP AROUND MOISTURE FROM LOW. THIS WILL BE DIMINISHING
THROUGH THE AFTERNOON AS TROUGH PUSHES EAST. GUSTY NORTHWEST WINDS
WILL CONTINUE OVER THE CWA THROUGH THIS PERIOD.
SATURDAY AND SATURDAY NIGHT... SHORT WAVE RIDGING TO BUILD OVER THE
REGION DRY WEATHER AND A RETURN TO SEASONAL TEMPERATURES. RICHMOND
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
EXTENDED MODELS SIMILAR TO ONE ANOTHER BEGINNING SUNDAY THROUGH THE
REMAINDER OF THE EXTENDED PERIOD. WEAK SYSTEM EXITS THE REGION LATE
SATURDAY WITH RIDGING THEN DEVELOPING TO THE WEST AND PUSHING EAST
DURING THE DAY SUNDAY. TEMPS SLOWLY WARM THROUGH THE PERIOD WHILE
LINGERING MOISTURE ALOFT WILL KEEP SOME CLOUDS IN PLACE. OVERALL TREND
IS TO REMAIN DRY THROUGH THE EXTENDED PERIODS BUT SOME PRECIP MAY
DEVELOP OVER/ALONG THE MTNS AS A SOUTHERLY FLOW DEVELOPS TOWARD DAY 7.
LITTLE IF ANY CHANGES WILL BE MADE AT THIS TIME TO GRIDS AS PREVIOUS
SHIFT HAD THINGS COVERED/COORD WELL WITH SURROUNDING OFFICES...ALTHOUGH
MINOR CHANGES WILL BE MADE AS NEEDED TO COORD WITH OFFICES FOR AFTN
PACKAGE. SPRINGER
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 049/065 048/068 049/070 048/075 052/079 053/081 055/077
86/W 20/B 00/B 00/B 00/B 00/B 00/B
LVM 047/061 039/065 045/068 041/072 045/076 046/072 050/074
83/W 22/W 00/B 00/B 00/B 00/B 00/U
HDN 049/068 049/073 049/074 050/076 053/079 054/079 056/079
75/W 20/B 00/B 00/B 00/B 00/B 00/U
MLS 052/065 049/068 050/069 051/075 054/077 057/078 056/078
95/W 32/W 00/B 00/B 00/B 00/B 00/U
4BQ 049/069 048/071 049/074 049/074 049/079 052/078 055/082
44/W 00/B 00/B 00/B 00/B 00/B 00/U
BHK 051/063 046/067 048/067 049/073 049/073 052/074 054/074
95/W 32/W 00/B 00/B 00/B 00/B 00/U
SHR 044/066 043/067 045/070 044/074 047/079 048/081 054/076
53/W 00/B 00/B 00/B 00/B 00/B 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH THIS AFTERNOON THROUGH THIS EVENING UNTIL 8 PM MDT
FOR ZONES 36-37.
.WY...NONE.
&&Hazardous weather outlook, Jun 10, 1:06 PM MDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 106 PM MDT THU JUN 10 2004 MTZ028>035-038>042-056>058-WYZ098-099-111858- CUSTER-EASTERN CARBON-FALLON-GOLDEN VALLEY-MUSSELSHELL- NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN-NORTHERN ROSEBUD-PARK- SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-SOUTHERN ROSEBUD-STILLWATER- SWEET GRASS-TREASURE-WESTERN CARBON-WHEATLAND-YELLOWSTONE- INCLUDING THE CITIES OF...BAKER...BIG TIMBER...BILLINGS...COLSTRIP... COLUMBUS...FORSYTH...HARDIN...HARLOWTON...HYSHAM...LIVINGSTON... MILES CITY...RED LODGE...ROUNDUP AND SHERIDAN 106 PM MDT THU JUN 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ036-037-111858- CARTER-POWDER RIVER- INCLUDING THE CITIES OF...BROADUS AND EKALAKA 106 PM MDT THU JUN 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE... A TORNADO WATCH HAS BEEN ISSUED UNTIL 8PM MDT FOR POWDER RIVER AND CARTER COUNTIES. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THESE COUNTIES THIS AFTERNOON WITH THE POTENTIAL OF TORNADO DEVELOPMENT THROUGH 8PM. HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE OVER THE AREA PRIOR TO 8PM. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:34 PM MDT | Tornado Warning | BYZ | Big Horn | 26 min |
| Jun 10, 4:05 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 55 min |
| Jun 10, 4:11 PM MDT | Tornado Warning | BYZ | Big Horn | 34 min |
| Jun 10, 4:40 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 65 min |
| Jun 10, 5:11 PM MDT | Tornado Warning | BYZ | Big Horn | 49 min |
| Jun 10, 5:28 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon | 62 min |
| Jun 10, 5:48 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 87 min |
| Jun 10, 3:17 PM MDT | Severe Thunderstorm Warning | BYZ | Sheridan | 58 min |
| Jun 10, 4:01 PM MDT | Tornado Warning | BYZ | Sheridan | 29 min |
Nearby
Tornado Warnings in Montana, 2004Tornado Warnings in Wyoming, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.